Colorado, 2014Winter Storm in Colorado, February 7 to 10, 2014
February 7 to 10, 2014 · NWS PUB · 2 events in 2 counties and zones
A long duration winter storm generated heavy snow across portions of Lake and Chaffee Counties. Snowfall amounts across the higher elevations were well over a foot, but Monarch Ski Area (Chaffee County) tallied nearly 31 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long duration winter storm generated heavy snow across portions of Lake and Chaffee Counties. Snowfall amounts across the higher elevations were well over a foot, but Monarch Ski Area (Chaffee County) tallied nearly 31 inches of snow. Leadville (Lake County), and Wolf Creek Pass (Mineral County) recorded 11 inches of snow over a 48-hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 6, 10:15 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Feb 6, 10:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1015 PM MST THU FEB 6 2014
.UPDATE...
ISSUED AT 553 PM MST THU FEB 6 2014
MADE A FEW ADJUSTMENTS TO THE EVENING CLOUD COVER BASED ON THE
CURRENT SATELLITE TRENDS. EXPECT LOW CIGS TO BACK WESTWARD TO
ALONG THE I-25 CORRIDOR THROUGH MIDNIGHT. ALSO MADE A FEW
ADJUSTMENTS TO THE TEMPERATURES THIS EVENING TO MATCH CURRENT OBS.
AREAS THAT SEE STARS CURRENTLY WILL FALL A FEW MORE DEGREES BEFORE
CLOUDING UP LATER THIS EVENING. MOST AREAS WILL SEE NEAR STEADY
TEMPERATURES OVERNIGHT...WITH LOCATIONS ALONG THE NEW MEXICO
BORDER SEEING WARMING TEMPERATURES THROUGH THE MORNING AS
WESTERLIES BEGIN TO KICK IN. MOZLEY
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 257 PM MST THU FEB 6 2014
...WARMING UP TOMORROW...
...MORE SNOW FOR THE MOUNTAINS...
MOST SPOTS STRUGGLING TO GET OUT OF THE SINGLE DIGITS TODAY AS A
STRONG INVERSION REMAINS LOCKED OVER THE PLAINS. SOME 20S AND EVEN
30S FOR THE MTS AND HIGH VALLEYS THIS AFTERNOON. JUST SCT SN SHOWERS
OVER THE MTS AT THIS TIME. AN UPPER LOW OVER S-CENTRAL CA WILL MOVE
THROUGH NM EARLY FRIDAY...THEN MORE PACIFIC JET ENERGY BEHIND THIS
SYSTEM WILL POUR MORE MOISTURE INTO THE CENTRAL MTS. EXPECT SNOW TO
PICK UP OVER THE MTS LATER TONIGHT AND BECOME HEAVY AT TIMES ON
FRIDAY. INTENSITY DOES NOT LOOK ALL THAT GREAT...BUT THE DVD SHOULD
SEE STEADY PRECIP AND WINDS WILL PICK UP TO 30-40 KTS AT
RIDGETOP...SO WILL SEE SOME OROGRAPHIC ENHANCEMENT. LOOKING AT AN
ADDITIONAL 3-6 INCHES OVER THE SW MTS THROUGH LATE FRIDAY...THEN THE
WINDS BECOME A BIT MORE NW WHICH WILL TEND TO SHUT DOWN THE HEAVIER
ACCUMS AT WOLF CREEK AND THE SAN JUAN CREST. CENTRAL AND NRN
RANGES...ESPECIALLY N OF COTTONWOOD PASS...SHOULD CONTINUE TO DO
WELL WITH AN ADDITIONAL 4-8 INCHES FOR THE HYR ELEVS. WILL KEEP THE
ADVISORY GOING OVER THE SAWATCH...AND HOIST A NEW ADVISORY FOR THE
SAN JUANS STARTING AT MIDNIGHT AND RUNNING THROUGH FRIDAY.
FOR THE ERN RANGES AND PLAINS...NOT LOOKING AT MUCH DUE TO THE
INCREASED WRLY FLOW ALOFT. MAYBE AN INCH OR TWO FOR THE ERN
RANGES...AND TRACE AT BEST ELSEWHERE. MAIN STORY FOR THE PLAINS
WILL BE A WARMING TREND THAT WILL BEGIN TOMORROW AS WRLY FLOW PICKS
UP AND THE HIGH TO OUR E BEGINS TO WEAKEN. STILL THINK THE SNOW AND
GENERALLY LIGHT OVERNIGHT WINDS WILL KEEP THE INVERSION GOING A BIT
LONGER THAN THE MODELS ANTICIPATE...SO HAVE UNDERCUT THE MODEL TEMPS
BY A GOOD 5-10 DEGREES TOMORROW. WILL STILL BE A WELCOME CHANGE AS
WE SHOULD SEE TEMPS RISE INTO THE 30S OVER THE PLAINS...MAYBE SOME
40S FOR THE ERN SLOPES. FAR ERN PLAINS MAY STILL BE LOCKED IN THE
FREEZE AND SHOULD STAY BELOW FREEZING ALL AFTERNOON. A BIT MORE SUN
AREA-WIDE THOUGH TOMORROW...SO WILL NOT BE A BAD DAY FOR EARLY-MID
FEBRUARY. ROSE
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM MST THU FEB 6 2014
...ACTIVE PATTERN FOR MOUNTAIN SNOWS CONTINUES...
A NEAR CONTINUOUS FEED OF MOISTURE AND EMBEDDED SHORTWAVES WITHIN
OROGRAPHICALLY FAVORABLE NORTHWEST FLOW ALOFT WILL KEEP THE SNOW
CONTINUING ACROSS THE CENTRAL MOUNTAINS THROUGH MONDAY. THE
CHALLENGE WILL BE TIMING THE EMBEDDED DISTURBANCES AS THEY TREK
ACROSS...DEEPENING THE MOISTURE AND ENHANCING SNOWFALL RATES ACROSS
THE CENTRAL MOUNTAINS. THE NEXT SHORTWAVE MOVES IN FRIDAY
NIGHT/SATURDAY MORNING WITH NAM12 AND GFS INCREASING WINDS AT MTN
TOP LEVEL TO AROUND 50 KTS AND HITTING THE HEAVIEST SNOWFALL
POTENTIAL BETWEEN 12Z AND 18Z SATURDAY. ALTHOUGH SNOWFALL AMOUNTS
THROUGH THE 24 HOUR PERIOD (FRI NIGHT/SAT) FALL MORE INTO THE
ADVISORY RANGE (5-10 INCHES)...STRONG WINDS GUSTING TO 60 MPH OR MORE
WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW WHICH SUGGEST A
STRONGER IMPACT THAN THE CURRENT ADVISORY PORTRAYS. THUS HAVE
DECIDED TO ISSUE A WINTER STORM WATCH FOR THE EASTERN SAWATCH AND
WESTERN MOSQUITO RANGES ABOVE 11KFT FOR FRIDAY NIGHT AND
SATURDAY...WHICH BEGINS RIGHT AFTER THE CURRENT WINTER WEATHER
ADVISORY ENDS. THERE COULD BE A BRIEF BREAK IN THE SNOWFALL EARLY
FRIDAY NIGHT...THOUGH THE WINDS WILL BE INCREASING AROUND THAT
TIME AS WELL...SO IMPACTS FROM BLOWING SNOW COULD START UP BEFORE
THE HEAVIER SNOW MOVES IN. AND IF MODELS PULL BACK ON SNOWFALL AND
WIND THEN LATER SHIFTS CAN SIMPLY EXTEND THE WINTER WEATHER
ADVISORY OUT. EITHER WAY...FEEL SOME SORT OF HIGHLIGHT WILL BE
NEEDED FOR THE CENTRAL MOUNTAINS THROUGH THAT PERIOD.
LESS IMPACT WILL BE FELT ACROSS THE SOUTHWEST MTS WHERE NORTHWEST
FLOW IS NOT AS OROGRAPHICALLY FAVORABLE. WILL CARRY SOME LIKELY
POPS THERE INTO SATURDAY BUT ACCUMULATIONS WILL BE MORE IN THE 2 TO
5 INCH RANGE.
MEANWHILE...THE COLD AIR WILL START TO RECEDE FROM THE LOWER EASTERN
SLOPES OF THE SE MTS FRI NIGHT...AND MODEL CROSS-SECTIONS HINT AT A
POSSIBLE MTN WAVE DEVELOPING ACROSS THE PIKES PEAK REGION. FOR
NOW...THINK THAT THERE MAY BE TOO MUCH FORWARD SHEAR ALOFT...SO NO
HIGH WIND HIGHLIGHTS APPEAR TO BE NEEDED JUST YET. PIKES PEAK MAY
SEE A BRIEF PERIOD OF SUSTAINED 50 WITH GUSTS TO NEAR 70 FRI
NIGHT/SAT MORNING AS THE UPPER JET MOVES IN ALOFT. KAFF MAY SEE
SOME GUSTS TO NEAR 50 MPH DURING THE SAME PERIOD. ANOTHER COLD
FRONT WILL DROP THROUGH THE SOUTHEAST PLAINS SATURDAY
MORNING...THOUGH ITS NOT NEARLY AS COLD AS WHAT WE ARE CURRENTLY
DEALING WITH. HOWEVER THERE WILL LIKELY BE A TIGHT TEMPERATURE
GRADIENT ON SATURDAY...WITH LOWER ELEVATIONS ALONG/WEST OF I-25
SEEING HIGHS NEAR 50...WHILE EAST OF I-25...HIGHS MAY ONLY REACH THE
30S AND 40S.
THE SYSTEM PULLS EAST OF THE AREA SAT NIGHT...AND A REINFORCING
EASTERLY SURGE WILL LIKELY SPREAD STRATUS AND LIGHT SNOW ACROSS THE
SOUTHEAST PLAINS FOR SUNDAY. MEANWHILE...SNOW CONTINUES ALONG THE
CONTDVD...THOUGH SNOWFALL RATES LOOK TO DECREASE SOME.
NEXT EMBEDDED SHORTWAVE MOVES ACROSS THE REGION MONDAY/MONDAY
NIGHT. THIS ONE BRINGS ANOTHER UPSWING IN SNOW TO THE CONTINENTAL
DIVIDE...AND INTERACTS WITH SHALLOW UPSLOPE/MOISTURE ACROSS THE
PLAINS TO BRING ANOTHER ROUND OF WIDESPREAD LIGHT SNOW TO THE
SOUTHEAST MTS/PLAINS BY MONDAY AFTERNOON/MONDAY NIGHT. HIGHS ON
MONDAY MAY ONLY MAKE IT INTO THE UPPER 20S...ESPECIALLY FAR EASTERN
PLAINS.
TUESDAY LOOKS DRIER BEHIND THE DEPARTING SYSTEM...THEN ANOTHER
SYSTEM DROPS IN FROM THE NORTHWEST WITH YET ANOTHER ROUND OF SNOW
FOR THE CENTRAL MTS AND ANOTHER MAINLY DRY COLD FRONT FOR THE
SOUTHEAST PLAINS. -KT
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1010 PM MST THU FEB 6 2014
KALS...FOG WILL REMAIN POSSIBLE TONIGHT WITH MVFR TO IFR
CONDITIONS WITH PERIODS OF LIFR POSSIBLE DUE TO LOW CIGS AND VIS.
FOG WILL HIGHLY DEPEND ON MID AND UPPER LEVEL CLOUD COVER. ANY FOG
THAT DEVELOPS OVER/NEAR THE TERMINAL SHOULD DISSIPATE THROUGH THE
MORNING HOURS WITH A RETURN TO VFR CONDITIONS BY LATE MORNING
THROUGH THE EVENING.
KCOS...PERIODS OF LOW STRATUS ARE POSSIBLE TONIGHT WITH CIGS
AROUND 1 KFT POSSIBLE INTO FRIDAY MORNING. OTHERWISE VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY ON FRIDAY.
KPUB...PERIODS OF FOG AND STRATUS ARE LIKELY OVERNIGHT WITH MVFR
TO IFR POSSIBLE INTO FRIDAY MORNING. STRATUS MAY HANG AROUND INTO
THE EARLY AFTERNOON AND WILL DEPEND ON WHEN THE WESTERLIES KICK
IN. ONCE THE WESTERLY WINDS DEVELOP...VFR CONDITIONS ARE FORECAST.
MOZLEY
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST FRIDAY FOR COZ068.
WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR COZ058-060.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR COZ058-060.
&&
UPDATE...MOZLEY
SHORT TERM...ROSE
LONG TERM...KT
AVIATION...MOZLEY
Hazardous weather outlook, Feb 6, 3:16 PM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MST THU FEB 6 2014
COZ058>089-093>099-072230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
316 PM MST THU FEB 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL CONTINUE ACROSS THE CONTINENTAL DIVIDE TONIGHT.
TWO TO FOUR ADDITIONAL INCHES OF ACCUMULATION ARE EXPECTED
OVERNIGHT. WINDS OF 20 TO 40 MPH WILL CAUSE BLOWING SNOW ACROSS
THE MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE TO FALL OVER THE CONTINENTAL DIVIDE THROUGH
THE WEEKEND. AFTER A BRIEF LULL IN SNOWFALL FRIDAY NIGHT...SNOW
WILL INCREASE IN INTENSITY ON SATURDAY...AND ADDITIONAL ACCUMULATIONS
OF SEVEN TO FOURTEEN INCHES ARE POSSIBLE OVER THE CENTRAL MOUNTAINS BY
SUNDAY. GUSTY WEST TO NORTHWEST WINDS WILL RESULT IN CONSIDERABLE
BLOWING AND DRIFTING SNOW...LOW VISIBILITIES...AND HAZARDOUS
TRAVEL CONDITIONS THROUGH THE WEEKEND.
THE LAST OF SEVERAL STORM SYSTEMS WILL MOVE THROUGH EASTERN
COLORADO EARLY ON MONDAY...AND MAY BRING SOME LIGHT ACCUMULATING
SNOW TO THE PLAINS ALONG WITH MORE SNOW FOR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY FROM LATE TODAY THROUGH TONIGHT ACROSS THE CONTINENTAL DIVIDE
REGION.
44/44
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- February 7, 4:00 AM MST to February 10, 8:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 7, 4:00 AM MST to February 10, 8:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 7, 20141 death · 7 injured · $100,000 · 1 event
- Winter Weather in Arkansas, February 7 to 8, 20141 death · 41 events
- Blizzard and High Wind in Alaska, February 7, 2014$50,000 · 99 kt wind · 5 events
- Strong Wind in California, February 7, 2014$25,000 · 1 event
- Winter Storm in Wyoming, February 7 to 9, 201417 events
- Winter Storm and Heavy Snow in Oregon, February 7 to 9, 201415 events
- Winter Weather in Arkansas, February 7 to 8, 201411 events
- Winter Storm in Wyoming, February 7 to 9, 201410 events
- Winter Weather in Tennessee, February 7 to 8, 201410 events
- Heavy Snow in Idaho, February 7 to 9, 20149 events
- Heavy Snow in Oregon, February 7 to 9, 20149 events
- Winter Weather in Arkansas, February 7 to 8, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499835, 499837.